Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 42, NWS Tucson, AZ

August 15, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 15, 2014, 5:00 PM MST for Pima County, Arizona. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2014, 5:00 PM MST (00:00 UTC)
Expired
Aug 15, 2014, 6:30 PM MST
In force
90 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 7 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:33 PM MSTFLASH FLOOD5 Ene Corona De Tucson, AZSPOTTER REPORTS FLASH FLOODING OF SAHUARITA RD AT DAVIDSON THAT IS 40 FEET ACROSS AND 1 FOOT DEEP WITH A LOT OF DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WGUS55 KTWC 160000
FFWTWC
AZC019-160130-
/O.NEW.KTWC.FF.W.0042.140816T0000Z-140816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 630 PM MST

* AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS NEAR CORONA DE      
  TUCSON TO VAIL. VERY HEAVY RAINFALL HAS OCCURRED ALONG INTERSTATE  
  10 JUST EAST OF THE STATE HIGHWAY 83 EXIT AND ALONG EAST SAHUARITA 
  ROAD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL AND   
  CORONA DE TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3193 11048 3180 11081 3201 11090 3208 11060

$$
2 follow-up statements
597 
WGUS75 KTWC 160035
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
535 PM MST FRI AUG 15 2014

AZC019-160130-
/O.CON.KTWC.FF.W.0042.000000T0000Z-140816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
535 PM MST FRI AUG 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 531 PM MST...THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD 
DIMINISHED IN INTENSITY BUT RUNOFF FROM THE HEAVY DOWNPOURS WILL 
CONTINUE TO CAUSE FLOODING PROBLEMS. A WEATHER SPOTTER REPORTED ONE 
FOOT OF STANDING WATER NEAR THE INTERSECTION OF NORTH DAVIDSON ROAD 
AND EAST SAHUARITA ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3193 11048 3180 11081 3201 11090 3208 11060

$$
442 
WGUS75 KTWC 160125
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
625 PM MST FRI AUG 15 2014

AZC019-160134-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-140816T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
625 PM MST FRI AUG 15 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR EAST CENTRAL
PIMA COUNTY...

THE THREAT OF ADDITIONAL FLASH FLOODING HAD ENDED IN THE AREA. SOME 
STANDING WATER ON ROADWAYS AND ELEVATED FLOWS IN WASHES CAN BE 
EXPECTED FOR A FEW MORE HOURS...BUT THE WARNING WILL EXPIRE ON TIME 
AT 630 PM MST.

&&

LAT...LON 3193 11048 3180 11081 3201 11090 3208 11060

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 15, 2:18 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST FRI AUG 15 2014

.SYNOPSIS...THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTO EARLY
NEXT WEEK. SOME STORMS WILL PRODUCE HEAVY RAIN THAT MAY LEAD TO
FLOODING.

&&

.DISCUSSION...THUNDERSTORMS CONTINUE TO FORM IN ABUNDANT LOW AND MID
LEVEL MOISTURE ACROSS SE AZ THIS AFTERNOON. A NUMBER OF TRIGGERING
MECHANISMS IN WEAK MID LEVEL FLOW LEADING TO SLOW ERRATIC MOVEMENT.
STORMS FROM KTUS WEST HAVE NOT HAD MUCH SUCCESS SUSTAINING
DEVELOPMENT AS YET WHICH WOULD VERIFY THE MARKEDLY DRIER AIR SEEN ON
12Z SOUNDING ABOVE 500MB IS STILL HOLDING FAST.  DO EXPECT STORMS
AROUND TUCSON LATE THIS AFTERNOON THOUGH.  THE MID LEVEL NE FLOW
WILL BE STRENGTHENING TONIGHT BUT PERHAPS NOT SOON ENOUGH TO USHER
GRAHAM COUNTY STORMS SOUTHWESTWARD INTO TUCSON METRO. CONSIDERING
CURRENT STORMS AND EXPECTED EVOLUTION...WILL CONTINUE BEST CHANCES
FOR RAIN THIS EVENING EAST AND SOUTH OF TUCSON.

N TO NE MID UPPER FLOW WILL TEND TO LOWER PRECIPITABLE WATER VALUES
THIS WEEKEND...BUT EVER SO SLIGHTLY...BEFORE BETTER MOISTURE SEEPS
BACK INTO THE AREA EARLY NEXT WEEK.  THUNDERSTORM FORECAST GENERALLY
REFLECTS A SLIGHT DOWNTURN THIS WEEKEND FOLLOWED BY AN UPTICK EARLY
NEXT WEEK...ALTHOUGH AREAS TO THE SE WILL MAINTAIN A DECENT CHANCE
FOR RAIN THE ENTIRE FORECAST PERIOD.

HIGH TEMPERATURES WILL RANGE FROM SLIGHTLY ABOVE NORMAL NW TO
SLIGHTLY BELOW NORMAL SE.

&&

.AVIATION...VALID THRU 17/00Z.
SCATTERED TSRA/SHRA INTO THIS EVENING MAY IMPACT TERMINALS.
CURRENTLY NOTE VCTS AT TERMINAL TO ACCOUNT FOR THREAT. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 45 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO SATURDAY MORNING. THEN SCATTERED AFTERNOON
-TSRA/-SHRA SATURDAY AFTERNOON MAINLY EAST OF KTUS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DAILY SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS WEEKEND. STRONG...GUSTY AND ERRATIC
WINDS BETWEEN 35 AND 45 MPH ARE POSSIBLE WITH STRONGER
THUNDERSTORMS. OTHERWISE...WINDS WILL SHOW NORMAL DIURNAL TRENDS AND
LESS THAN 15 MPH.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DROZD
AVIATION/FIRE WEATHER...BROST

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 15, 1:32 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST FRI AUG 15 2014

AZZ507-508-511-152100-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX
AZ-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
132 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 200
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF WILLCOX...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT WILL REDUCE VISIBILITIES AND MAY CAUSE PONDING OF
WATER ON ROADWAYS...SUCH AS WEST AIRPORT ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLCOX.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3232 10975 3211 10986 3226 11014 3242 11004
TIME...MOT...LOC 2031Z 298DEG 11KT 3229 10999

KD
Special weather statement, Aug 15, 3:35 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST FRI AUG 15 2014

AZZ504-507-514-152315-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
335 PM MST FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
415 PM MST...

AT 326 PM MST...RADAR CONTINUED TO SHOW A STRONG THUNDERSTORM WITH
HEAVY RAINFALL AND SMALL HAIL PASSING THROUGH THE EAST SIDE OF THE
CATALINA FOOTHILLS AREA NORTH OF FORT LOWELL ROAD AND EAST OF SABINO
CANYON ROAD. THIS STORM WAS TRACKING TO THE WEST AT LESS THAN 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS AND SABINO CANYON.

LAT...LON 3238 11062 3226 11066 3225 11087 3239 11080
TIME...MOT...LOC 2233Z 180DEG 0KT 3224 11076

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:29 PM MSTAreal Flood AdvisoryTWCCochise91 min
Aug 15, 5:57 PM MSTSpecial Weather StatementTWCPima48 min
Aug 15, 6:05 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 15, 6:16 PM MSTFlash Flood WarningTWCPima89 min
Aug 15, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 15, 6:29 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 16, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 16, 2:07 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Aug 16, 2:28 PM MSTSpecial Weather StatementTWCGreenlee47 min
Aug 16, 2:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz22 min
Aug 16, 4:19 PM MSTSevere Thunderstorm WarningTWCCochise, Graham26 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.